Massachusetts, 2012Flash Flooding and Flooding in Massachusetts, July 28, 2012
July 28, 2012 · NWS BOX · 4 events in 3 counties and zones
Several areas of low pressure traveled along a stationary front stalled across Southern New England producing showers and a few thunderstorms. In addition, strong southerly flow brought in a very moist airmass with precipitable water values above two inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas of low pressure traveled along a stationary front stalled across Southern New England producing showers and a few thunderstorms. In addition, strong southerly flow brought in a very moist airmass with precipitable water values above two inches. This resulted in very heavy rain falling in these showers and thunderstorms. Many locations received up to two to three inches in less than an hour. This resulted in flash flooding, particularly in more urban areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 9:20 AM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 28, 9:20 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1020 AM EDT SAT JUL 28 2012
.SYNOPSIS...
A FRONT WILL REMAIN STALLED ACROSS THE REGION THIS WEEKEND...
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY TO THE
INTERIOR. SEASONABLE TEMPERATURES ARE EXPECTED FOR NEXT WEEK ALONG
WITH SCATTERED SHOWERS AND THUNDERSTORMS TUE THROUGH FRI...MAINLY
DURING THE AFTERNOON AND EARLY EVENING BUT A WASHOUT IS NOT
EXPECTED.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...
LOW CLOUDS LINGER ALONG THE SOUTH COAST INCLUDING CAPE COD AND
ISLANDS. MEANWHILE CLEARING ACROSS THE INTERIOR IS ALLOWING FOR
SOLAR HEATING OF THE AIRMASS. AT MID MORNING THE SB CAPES WERE
500-1000 OVER SOUTHERN NEW YORK AND WESTERN LONG ISLANDS...WHICH
CONTRIBUTED TO THE FORMATION OF THUNDERSTORMS IN THOSE AREAS.
CAPES OF 500-1000 J/KG ARE EXPECTED OVER INTERIOR SOUTHERN NEW
ENGLAND THIS AFTERNOON...SO THERE IS EXPECTATION OF AT LEAST
SCATTERED TSTMS. PREDICTED STORM MOTIONS ARE 10 KTS OR LESS...SO
EXPECT SLOW-MOVERS. ALTHOUGH THE HIGHEST PCPBL WATER VALUES ARE
OFFSHORE...VALUES OF 1.5 TO 1.75 INCHES ARE FOUND OVER SOUTHERN
NEW ENGLAND. SLOW MOVING HEAVY DOWNPOURS WILL BRING A RISK OF
LOCALLIZED FLOODING ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS.
A FLASH FLOOD WATCH CONTINUES IN THE CT VALLEY AND BERKSHIRE EAST
SLOPES. THIS IS WHERE THE PROBABILITY IS HIGHEST. AS STORMS
ACTUALLY DEVELOP...WE MAY NEED TO EXPAND EAST A LITTLE...BUT EAST
FLOW OFF THE OCEAN SHOULD KEEP EASTERN MASS STABILIZED SO THAT ANY
STORMS MOVING THIS WAY WOULD DIMINISH TO SHOWERS.
THAT EAST FLOW IS MAINTAINING A MOIST ENVIRONMENT ALONG THE EAST
MASS COAST WITH REPORTS OF FOG JUST OFFSHORE. THIS SHOULD MAINTAIN
LOW CLOUDS ALONG THE COAST MUCH LONGER THAN IN THE INTERIOR.
HIGH TEMPS WILL PROBABLY BE HELD IN THE LOWER TO MIDDLE 70S ALONG
THE IMMEDIATE COAST WITH ONSHORE FLOW. ACROSS THE REST OF THE
REGION...HIGH TEMPS SHOULD MAINLY BE IN THE UPPER 70S TO MID 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...
SCATTERED SLOW MOVING SHOWERS AND A FEW LEFT OVER THUNDERSTORMS MAY
PERSIST FOR MUCH OF THE NIGHT ACROSS INTERIOR SOUTHERN NEW ENGLAND.
THIS A RESULT OF A SHORTWAVE APPROACHING THE REGION COMBINED WITH A
JUICED UP ATMOSPHERE. AGAIN...GREATEST CONCERN MAY END UP ALONG THE
EAST SLOPES OF THE BERKSHIRES WITH SOME UPSLOPE FLOW IF ENOUGH
INSTABILITY CAN DEVELOP.
ACROSS EASTERN SECTIONS...MAY SEE A FEW SHOWERS BUT EXPECT THE
MAIN ACTION TO BE TO THE WEST WHERE THERE IS BETTER INSTABILITY.
SUNDAY...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED...MAINLY
ACROSS INTERIOR SOUTHERN NEW ENGLAND AS COLD POOL ALOFT MOVES
OVERHEAD. A FAIR AMOUNT OF CLOUDS AROUND ON SUNDAY SHOULD HOLD HIGH
TEMPS IN THE 70S ACROSS MUCH OF THE REGION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MODEL DISCUSSION AND PREFERENCES...
MEDIUM RANGE MODELS APPEAR IN GOOD AGREEMENT WITH OVERALL LONG WAVE
UPPER LEVEL PATTERN ACROSS THE LOWER 48 THROUGH LATE NEXT WEEK WITH
RIDGING ACROSS THE WESTERN PLAINS STATES WITH BROAD TROUGH SITTING
ACROSS THE APPALACHIANS TO THE EASTERN SEABOARD. HOWEVER...SURFACE
SOLUTIONS TOUGH TO DISCERN AND SHOWING MODEL DISCREPANCY IN
PLACEMENT OF WEAK FEATURES AND FRONTS /WHERE THERE ARE ANY/. THE
GENERAL TREND OF THE SOLUTIONS SHOWED A TYPICAL SUMMERTIME PATTERN
OF DIURNAL CONVECTION DEVELOPMENT FOR MOST OF THE PERIOD IN A MAINLY
S-SW FLOW. WITH TROUGH IN PLACE...THIS WILL AID IN DEVELOPMENT OF
SHOWERS/TSTMS.
USED A BLEND OF PREVIOUS FORECAST ALONG WITH HPC GUIDANCE...WHICH
WAS MAINLY USING ECMWF ENSEMBLE MEAN DUE TO ONLY FAIR AGREEMENT
AMONGST THE OP RUN SOLUTIONS OF THE GFS/ECWMF AND GGEM.
DETAILS...
SUNDAY NIGHT...
DIURNAL CONVECTION SETTLES DOWN BY AROUND 03Z-04Z...SO EXPECT A
QUIET NIGHT. TEMPS DO COOL OFF AS BROAD WEAK HIGH MOVES ACROSS FROM
NORTHERN NEW ENGLAND. WITH LIGHT FLOW AND LOW LEVEL MOISTURE
DEPOSITED BY ANY PRECIP...WILL LIKELY SEE PATCHY FOG DEVELOP MAINLY
AFTER MIDNIGHT. EXPECT OVERNIGHT LOWS MAINLY AROUND 60...EXCEPT
LOWER-MID 60S ALONG THE IMMEDIATE COAST...CAPE COD AND THE ISLANDS.
MONDAY...
LOOKS TO BE THE BEST DAY OF THE WEEK AS TROUGH FLATTENS OUT JUST
ENOUGH TO SUPPORT DRY CONDITIONS. A COOLER POOL OF AIR ALOFT...
AROUND -11C TO -12C AT 500 HPA...MIGHT BE ENOUGH TO BREAK POTENTIAL
MID LEVEL CAPPING...BUT HELD POPS TO SLIGHT CHANCE. MIGHT SEE AN
ISOLD SHOWER OR TSTM DEVELOP LATE MORNING-EVENING MAINLY ACROSS
CENTRAL AND WESTERN AREAS. EXPECT DAYTIME HIGHS IN THE MID 70S TO
LOWER 80S...HIGHEST IN THE CT VALLEY AND N CT. AS WEAK RIDGE WORKS
E...EXPECT LIGHT WINDS TO TURN MORE TO S WHICH WILL HELP BRING LOW
AND MID LEVEL CLOUDS BACK INTO THE REGION.
TUESDAY THROUGH FRIDAY...
AS MENTIONED ABOVE...MODELS HAVING TROUBLE HANDLING WEAK WAVES IN
THE DEVELOPING S-SW FLOW WITH A STALLED FRONT OFFSHORE. SOME MODELS
TRY TO BRING THESE WAVES CLOSE ENOUGH FOR MORE SIGNIFICANT PRECIP
AND CONVECTION...BUT POSITIONS LOOK UNCERTAIN AT BEST. HOWEVER...
WITH LONG WAVE TROUGHING NEAR OR JUST W OF NEW ENGLAND...EXPECT TO
SEE DIURNAL CONVECTION TO DEVELOP.
SOME DECENT INSTABILITY DOES MOVE ACROSS TUESDAY...SO HAVE CARRIED
CHANCE POPS. EXPECT HIGHS MAINLY IN MID 70S TO LOWER 80S.
MODELS SHOWING A BIT BETTER AGREEMENT WED-THU IN MOVING WEAK LOW
PRES/FRONT ACROSS THE REGION ALONG WITH MILDER TEMPS...WHICH WOULD
HELP IN DEVELOPMENT OF CONVECTION. ALSO NOTING A SLOW TO STEADY
INCREASE IN DEWPTS AS S-SW FLOW CONTINUES. EXPECT HIGHS BOTH DAYS
MAINLY IN THE LOWER-MID 80S. ALSO EXPECT PRECIP TO CONTINUE MOST OF
WED NIGHT...THOUGH TSTMS SHOULD TEND TO WEAKEN/DISSIPATE AROUND OR
AFTER MIDNIGHT. WOULD NOT BE SURPRISED TO SEE SOME HEAVY DOWNPOURS
IN ANY SHOWERS/TSTMS WITH GOOD LOW LEVEL MOISTURE INFLOW UP THE
COAST.
WITH CONTINUED S-SW FLOW AS HIGH PRES APPEARS TO START TO ANCHOR
ACROSS THE WESTERN ATLC...WILL AGAIN SEE DIURNAL SHOWERS/TSTMS
DEVELOP DURING FRIDAY...BUT KEPT ONLY LOW CHANCE POPS GOING.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
TODAY...LOW TO MODERATE CONFIDENCE. HIGHLY VARIABLE CONDITIONS
ACROSS SOUTHERN NEW ENGLAND. IFR CIGS AND VSBYS ALONG THE EAST
COAST WHERE AN EAST WIND IS MAINTAINING A MOIST FLOW ONSHORE WITH
AREAS OF FOG. VFR AND PARTLY TO MOSTLY CLEAR SKIES STARTS A FEW
MILES INLAND. EXPECT SOME IMPROVEMENT DURING THE AFTERNOON ALONG
THE COAST BUT NOT SURE IF CLEARING WILL REACH THE EAST
COAST...PROBABLY LINGERING MVFR/IFR.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
MAINLY ACROSS THE INTERIOR...RESULTING IN LOWER CONDITIONS AT
TIMES.
TONIGHT AND SUNDAY...LOW TO MODERATE CONFIDENCE
SCATTERD TSTMS MAY CONTINUE WELL INTO TONIGHT. OTHERWISE...LOW
CLOUDS AND FOG PATCHES ARE EXPECTED TO SPREAD ACROSS THE REGION
AGAIN TONIGHT. SUNDAY WILL BE SIMILAR TO TODAY...WITH MORE
SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY ACROSS THE
INTERIOR.
KBOS TAF...LOW TO MODERATE CONFIDENCE.
VARIABLE IFR CONDITIONS MIDDAY IMPROVE TO MVFR DURING THE
AFTERNOON. HOWEVER THE PERSISTANT EAST WIND WILL WORK AGAINST THIS
TREND AND THERE IS A MODERATE CHANCE IT COULD KEEP THE AIRPORT IFR
THROUGH THE AFTERNOON. IF CONDITIONS IMPROVE THIS AFTERNOON...THEY
WILL RETURN TO IFR TONIGHT AFTER 02Z. CONDTIONS IMPROVING TO MVFR
SUNDAY MORNING BUT WITH CONTINUED EAST TO NORTHEAST WIND.
KBDL TAF...MODERATE CONFIDENCE. VFR CONDITIONS THROUGH THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL THREATEN THE
TERMINAL AND POSSIBLY RESULT IN LOWER CONDITIONS AT TIMES THIS
AFTERNOON AND TONIGHT. SCATTERED SHOWERS/TSTMS POSSIBLE AGAIN ON
SUNDAY WITH BRIEF MVFR CONDITIONS POSSIBLE.
OUTLOOK...SUNDAY NIGHT THROUGH TUESDAY...
VFR MUCH OF THE PERIOD. PATCHY MVFR/IFR IN LATE NIGHT/EARLY MORNING
LOW CLOUDS/FOG FROM SUN NIGHT THROUGH TUE NIGHT. LOCAL MVFR-IFR
CONDITIONS IN SCT SHOWERS/TSTMS EACH DAY FROM LATE MORNING INTO THE
EVENING...THOUGH LOW CONFIDENCE OF ANY ACTIVITY AFFECTING SPECIFIC
TERMINALS.
&&
.MARINE...
HIGH CONFIDENCE THROUGH SUNDAY AFTERNOON. WEAK PRESSURE GRADIENT
SHOULD KEEP WINDS AND SEAS BELOW SCA THRESHOLDS. MOIST AIRMASS
WILL PROMOTE AREAS OF FOG...WHICH COULD BE LOCALLY DENSE.
OUTLOOK...SUNDAY NIGHT THROUGH MONDAY...
MODERATE CONFIDENCE THROUGH PERIOD.
EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
THE PERIOD. LOW PROBABILITY OF SEAS APPROACHING 5 FT ON THE OUTER
WATERS DURING WEDNESDAY. SCT SHOWERS/TSTMS AND PATCHY FOG ACROSS
THE WATERS FROM MON NIGHT THROUGH WED WITH LOCALLY REDUCED VSBYS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ002-003-008>011.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ011.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...FRANK/EVT
NEAR TERM...WTB/FRANK/EVT
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...FRANK/EVT
MARINE...FRANK/EVT
Hazardous weather outlook, Jul 28, 3:32 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
432 AM EDT SAT JUL 28 2012
CTZ002-MAZ002-003-008>011-NHZ011-290845-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
432 AM EDT SAT JUL 28 2012
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ003-004-MAZ004>007-012>024-026-NHZ012-015-RIZ001>008-290845-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
432 AM EDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-290845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
432 AM EDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 10:50 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1150 AM EDT SAT JUL 28 2012
MAZ008>011-281645-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
1150 AM EDT SAT JUL 28 2012
AT 1145 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS IN HAMPDEN COUNTY FROM TOLLAND AND
BLANDFORD EASTWARD TO WESTFIELD AND CHICOPEE. RAINFALL OF UP TO
1 INCH PER HOUR WAS OCCURRING WITH THESE SHOWERS. A FEW RUMBLES OF
THUNDER WERE ALSO OCCURRING.
THE AREA OF SHOWERS WAS DRIFTING SLOWLY TO THE NORTHEAST AT 10 MPH
AND WILL CONTINUE TO AFFECT MAINLY NORTHERN HAMPDEN AND SOUTHERN
HAMPSHIRE COUNTIES THROUGH 1 PM.
MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS
POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN
MASSACHUSETTS UNTIL LATE TONIGHT.
&&
LAT...LON 4215 7304 4229 7299 4233 7269 4232 7236
4210 7243 4209 7268 4204 7304 4215 7307
FIELDSpecial weather statement, Jul 28, 11:46 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1246 PM EDT SAT JUL 28 2012
CTZ002-MAZ009-281745-
HARTFORD CT-WESTERN HAMPDEN MA-
1246 PM EDT SAT JUL 28 2012
AT 1243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINS AND SMALL HAIL
18 MILES WEST OF HARTLAND...OR ABOUT 12 MILES NORTHWEST OF
TORRINGTON...MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...TOLLAND AND HARTLAND.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. STREET
FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS LIKELY WITH
THIS STORM.
&&
LAT...LON 4212 7290 4183 7285 4184 7295 4189 7295
4190 7292 4197 7290 4196 7303 4198 7303
4203 7302 4204 7305 4206 7306 4207 7306
FIELDSpecial weather statement, Jul 28, 11:50 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1250 PM EDT SAT JUL 28 2012
CTZ003-MAZ004-010>012-281715-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-SOUTHERN WORCESTER MA-TOLLAND CT-
1250 PM EDT SAT JUL 28 2012
AT 1247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING LOCALLY TORRENTIAL RAINFALL OVER
HAMPDEN...OR ABOUT 8 MILES SOUTHEAST OF SPRINGFIELD...MOVING
NORTHEAST AT 15 MPH. MINOR STREET FLOODING AND PONDING OF WATER IN
POOR DRAINAGE AREAS IS LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED INCLUDE...WILBRAHAM...MONSON...WEST
BROOKFIELD...WARREN...WARE...PALMER...NORTH BROOKFIELD...EAST
BROOKFIELD...BROOKFIELD AND BRIMFIELD.
&&
LAT...LON 4237 7227 4221 7196 4202 7238 4208 7248
FIELD
Special weather statement, Jul 28, 1:11 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
211 PM EDT SAT JUL 28 2012
CTZ002-281915-
HARTFORD CT-
211 PM EDT SAT JUL 28 2012
AT 208 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL AND VERY
TORRENTIAL RAINFALL...9 MILES WEST OF SIMSBURY...OR ABOUT 4 MILES
SOUTH OF HARTLAND...MOVING EAST AT 15 MPH. A FLASH FLOOD WARNING IS
ALSO IN EFFECT FOR THIS STORM.
* SOME LOCATIONS AFFECTED INCLUDE...SIMSBURY...GRANBY...EAST GRANBY
AND WINDSOR LOCKS.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HAIL AND
GUSTY WINDS MAY OCCUR...BUT THE MAIN IMPACT WILL BE FLOODING OF
STREETS AND FLASH FLOODING OF SMALL STREAMS.
&&
LAT...LON 4199 7281 4201 7266 4187 7263 4186 7295
4189 7295 4191 7291 4197 7290 4196 7301
4198 7302
FIELDLocal storm report, Jul 28, 1:34 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLOOD CHICOPEE 42.18N 72.57W
07/28/2012 HAMPDEN MA BROADCAST MEDIA
2 TO 3 INCHES OF WATER ON NASH STREET
0158 PM FLOOD PALMER 42.16N 72.32W
07/28/2012 HAMPDEN MA AMATEUR RADIO
WATER COMING UP THROUGH MANHOLE COVERS. ROUTE 20 NEAR
ROUTE 181 HAS 3 TO 4 INCHES OF WATER ACROSS ROAD.
&&
KABSpecial weather statement, Jul 28, 1:39 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT SAT JUL 28 2012
CTZ002-281930-
HARTFORD CT-
239 PM EDT SAT JUL 28 2012
AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS STRETCHING FROM JUST WEST OF TORRINGTON
SOUTHWESTWARD TO LITCHFIELD AND ON SOUTHWARD TO 10 MILES WEST OF
SOUTHBURY. THE LINE OF STORMS WAS MOVING TO THE EAST AT 20 MPH.
TORRENTIAL RAINFALL OF UP TO 2 INCHES PER HOUR WAS OCCURRING WITH
THIS LINE...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. WIND
GUSTS TO 30 MPH ARE ALSO POSSIBLE.
* SOME LOCATIONS AFFECTED INCLUDE...BURLINGTON...CANTON...AVON...
BRISTOL...PLAINVILLE...FARMINGTON...WEST HARTFORD...SOUTHINGTON...
NEW BRITAIN AND BLOOMFIELD.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.
THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.
&&
LAT...LON 4181 7295 4184 7295 4185 7296 4186 7296
4186 7266 4154 7286 4156 7288 4155 7294
4157 7295 4164 7294 4164 7299 4180 7302
FIELDFlash Flood, Hampden
- When
- July 28, 2:27 PM EST to 4:00 PM EST
- Where
- Hampden County, 1.23 mi NNW of Longmeadow to 1.49 mi WNW of Hampden
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 42.067, -72.589
In Longmeadow, Bliss Road was flooded and impassable as well as the Big Y parking lot. A few cars were stuck in the flood waters. Williams Street from Peoples Bank west to Wilkin Drive was flooded with two feet of water. Dwight Road was flooded with up to two and a half feet of water. At points, water was above the hoods of vehicles that tried to drive through the water. Converse Street was flooded with about 12 inches of water from Burbank Road to Blueberry Hill Road. Hazardville Road near Maple Road was flooded with 2 feet of water. Merryweather Road was flooded with nearly 2 feet of water from Williams Street south to Glenbrook Lane. Numerous cars were stalled out or stuck in water they tried to drive through. Avondale Road was partially washed out with a sinkhole on the side of the road. Mill Brook Drive in East Longmeadow was flooded with two feet of water.
Flood, Hampshire
- When
- July 28, 3:10 PM EST to 4:15 PM EST
- Where
- Hampshire County, 1.73 mi S of Cooks Corner to 0.98 mi SW of Belchertown
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.255, -72.468
Route 202 near the Granby line was flooded with six to eight inches of water.
Flood, Hampden
- When
- July 28, 3:27 PM EST to 4:30 PM EST
- Where
- Hampden County, 1.12 mi S of Agawam to 1.04 mi S of Agawam
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.054, -72.624
Several basements flooded on Pine View Circle.
Flash Flood, Bristol
- When
- July 28, 7:55 PM EST to 9:00 PM EST
- Where
- Bristol County, 1.02 mi ENE of South Dartmouth to 0.91 mi WNW of Knollmere
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 41.607, -70.933
In New Bedford, West Rodney French Boulevard, Cove, Roosevelt, Orchard, Fair, Purchase, Weld, Penniman, and Allen Streets, and Rockdale Avenue were all flooded with 6 to 12 inches of water. Belleville Avenue between Hatch and Covell Streets was flooded with three feet of water. Cars were backed up on Route 18 at the Weld Street offramp due to flooding on the ramp. Basements were flooded on several streets. A manhole cover was blown off by flooding on Acushnet Avenue. The Coggeshall Street onramp to Interstate 195 westbound was flooded and impassable. A funeral home car was stuck in two feet of water on Dartmouth Street. In Fairhaven, the intersection of Washington and Adams Streets was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
- Damaging Winds in Virginia, July 28, 2012$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404170, 404171, 404172, 404179.